Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 207, NWS Kansas City, MO

September 1, 2014Cooper County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 1, 2014, 5:37 PM CDT for Cooper County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2014, 5:37 PM CDT (22:37 UTC)
Expired
Sep 1, 2014, 6:02 PM CDT
In force
25 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-344 m²/s²
0-3 km storm-relative helicity
-142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS53 KEAX 012237
SVREAX
MOC053-012315-
/O.NEW.KEAX.SV.W.0207.140901T2237Z-140901T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
537 PM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COOPER COUNTY IN CENTRAL MISSOURI...

* UNTIL 615 PM CDT

* AT 535 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIPTON...AND
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PRAIRIE HOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3868 9262 3868 9287 3890 9250
TIME...MOT...LOC 2238Z 245DEG 35KT 3867 9275

HAIL...1.00IN
WIND...60MPH

$$

LEIGHTON
1 follow-up statement
724 
WWUS53 KEAX 012302
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT MON SEP 1 2014

MOC053-012312-
/O.CAN.KEAX.SV.W.0207.000000T0000Z-140901T2315Z/
COOPER MO-
602 PM CDT MON SEP 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COOPER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM. 

LAT...LON 3868 9262 3868 9287 3890 9250
TIME...MOT...LOC 2302Z 245DEG 35KT 3877 9248

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:14 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 1, 4:14 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
414 PM CDT Mon Sep 1 2014

.SHORT TERM...(This Evening through Tuesday)
Issued at 412 PM CDT MON SEP 1 2014

Very near term concerns hinge on overcoming a stout cap left from
last nights extensive convection. Visible satellite imagery notes
the thick/flat stratocu deck defining this cap which has spread
across most of the CWA this afternoon. Operational models are having
a hard time dealing with this stable environment and generating
convection across the southern 1/2 of the CWA. Closer look at the
NAM/GFS Bufr soundings, especially the GFS as it has correctly held
onto the cap longer, reveals just how strong the cap is. Short term
Hi-Res models are superior and have trended southward with bulk of
convection and focus on the outflow boundary left by this mornings
decayed convection. For now will pare back PoPs south of the MO
River and focus on far southern counties. Northern half will remain
dry.

Otherwise, a weak cold front will drift south through the CWA
overnight, likely stalling over the far southern CWA around sunrise.
Have added fog to the forecast due to near calm winds, clearing
skies across northern MO, very moist boundary layer and a now
climatologically favorable time of year for fog formation.

Weak high pressure tries to build in on Tuesday but probably won't
have much luck due to the presence of the stalled front. Net effect
is near seasonal temperatures with drier conditions across far
northern MO but remaining humid south of the MO River.

.LONG TERM...(Tuesday Night through Monday)
Issued at 412 PM CDT MON SEP 1 2014

Zonal flow aloft will take root Tuesday through Thursday with falling
pressures building in across the Central Plains late Tuesday and
Wednesday allowing the stalled front to return northward as a warm
front. As the low level jet reforms in response to falling pressures
the isentropic ascent above the warm front should allow scattered
elevated convection to form Tuesday evening and through the night.
Models due pick up on this and the isentropic ascent is quite
prevalent on the 310K surface. Have gone with high end chance PoPs.

Convection will exit the region Wednesday afternoon with dry and
hot conditions returning as an elevated mixed layer spreads in.

The dry weather won't last long as the medium range models have
remained consistent in dragging a moderately strong cold front
through KS and MO Friday/Friday night. Timing may be a bit of a
problem for high temperatures but convection is pretty certain
during this period. The elevated mixed layer within the pre-frontal
zone should keep the region dry until fropa. Elevated post-frontal
convection likely to break out initially within the surface to h8
layer. A veering low-level jet will keep the convection going
through Friday night.

The weekend is shaping up to be gorgeous as our first true taste of
fall-like weather moves in with high temperatures in the 70s and
overnight lows generally in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1244 PM CDT MON SEP 1 2014

Weak cold front will slide southeast through northern towards
central MO before stalling this evening. Scattered convection
expected to develop late afternoon from southeast KS through central
MO but should form south of KMCI/KMKC. So, will go with a VFR
forecast until pre-dawn hours. Will introduce MVFR fog then as mid
clouds clear with nearly calm winds and very moist boundary layer.
Late August and September are climatologically favorable period for
fog forming over the region. Latest NAM/GFS Bufr soundings and SREF
visibility prog support adding fog with dense fog possible at KSTJ.
Should mix out fog and any low clouds by mid morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Sep 1, 4:05 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT MON SEP 1 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-022115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
405 PM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
 EVENING SOUTH OF THE US 50 CORRIDOR. STRONG STORMS AND HEAVY RAIN
 ARE NOT EXPECTED.

 AREAS OF FOG ARE EXPECTED TO FORM DURING THE PRE-DAWN HOURS OF
 TUESDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THE NEXT ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT INTO
 WEDNESDAY...AND AGAIN THURSDAY NIGHT THROUGH SATURDAY. THE OVERALL
 SEVERE WEATHER RISK APPEARS LOW AT THIS TIME.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:28 PM CDTSpecial Weather StatementEAXAndrew, Buchanan, Holt47 min
Aug 31, 9:07 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb, Gentry, Holt53 min
Aug 31, 9:58 PM CDTSevere Thunderstorm WarningEAXPlatte47 min
Aug 31, 10:26 PM CDTSpecial Weather StatementEAXJackson49 min
Aug 31, 10:42 PM CDTSpecial Weather StatementEAXCass48 min
Sep 1, 2:39 AM CDTSpecial Weather StatementEAXBates66 min
Sep 1, 9:48 AM CDTRiver Flood WarningEAXAndrew, Buchanan3 days
Sep 1, 6:50 PM CDTSpecial Weather StatementEAXJohnson25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.